Alert archive / Colorado / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 85, NWS Denver/Boulder, CO

July 9, 2022Adams County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 9, 2022, 7:55 PM MDT for Adams County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2022, 7:55 PM MDT (01:55 UTC)
Expired
Jul 9, 2022, 8:30 PM MDT
In force
35 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Adams County, CO

The radar

The Denver radar (KFTG), 6 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.9 hours before the alert went out and 354 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2022-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2022-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5119 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WUUS55 KBOU 100155
SVRBOU
COC001-100230-
/O.NEW.KBOU.SV.W.0085.220710T0155Z-220710T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
755 PM MDT Sat Jul 9 2022

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  South central Adams County in northeastern Colorado...

* Until 830 PM MDT.

* At 754 PM MDT, a severe thunderstorm was located near Manila
  Village, or 22 miles east of Denver, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Bennett around 805 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3982 10428 3973 10450 3974 10452 3974 10457
      3979 10466 3994 10450
TIME...MOT...LOC 0154Z 230DEG 15KT 3979 10453 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HIRIS
1 follow-up statement
343 
WWUS55 KBOU 100224
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
824 PM MDT Sat Jul 9 2022

COC001-100233-
/O.EXP.KBOU.SV.W.0085.000000T0000Z-220710T0230Z/
Adams CO-
824 PM MDT Sat Jul 9 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ADAMS COUNTY
WILL EXPIRE AT 830 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Denver Colorado.

LAT...LON 3982 10428 3973 10450 3974 10452 3974 10457
      3979 10466 3994 10450
TIME...MOT...LOC 0223Z 230DEG 15KT 3986 10442 

$$

HIRIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:47 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 9, 6:47 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
647 PM MDT Sat Jul 9 2022

.SHORT TERM...(This evening through Sunday)
Issued at 303 PM MDT Sat Jul 9 2022

Very hot temperatures are occurring with many locations across
the plains reaching 100 degrees. Plenty of locations will set
record highs for the date and the Heat Advisory seems to be
verifying due to the sunny skies and temperatures.

A modified DCVZ has setup from Monument Hill to near Sterling.
Cumulus towers are growing along this boundary but they are
struggling to maintain their strength. A few isolated showers and
storms could form along this boundary with gusty winds and little
rainfall. In addition, clouds have formed over the central mountains
and southern foothills. They don't seem to have much vertical growth
at the moment but they will eventually grow enough to produce
weak showers and storms which could eventually move over the
southern Denver metro. We have been speculating about the
possibility of a heat burst over the eastern plains tonight. If
one of these storms dies quickly, there are deep dry adiabatic
lapse rates which could create a heat burst or two. The
predictability of heat bursts seem rather low though so confidence
is low. Anyway, lows tonight will be very warm in a relative
sense. Drainage winds will be stronger than normal with lee
cyclogenesis over the northeast plains. The record warm low of 70
in Denver has a chance to be broken although the forecast
currently is 69.

On Sunday, the ridge over the Four Corners region will slowly move
eastward as there is a shortwave trough that moves across Wyoming.
700 mb temperature will be similar to today but a weak surface
boundary will move southward out of Wyoming and Nebraska which will
bring northeast winds and slightly higher moisture. There will be
slightly increased mid level moisture as well with more cloud
cover expected. This boundary and cloud cover are expected to
keep temperatures a degree or two cooler than today despite the
near record warm start. Because of this, a Heat Advisory was not
issued but the night shift will get another chance to look at it
and determine if the boundary and clouds will indeed keep
conditions cooler. The heat risk is consistent with not issuing a
Heat Advisory as most of the area is in level 2.

The increased moisture and perhaps some weak ascent from the
nearby trough will lead to isolated to scattered shower and storm
coverage tomorrow afternoon and evening. Not much rainfall is
expected to reach the surface but the storms could produce gusty
winds due to inverted-V soundings and DCAPE values as high as
2,000 j/kg.

.LONG TERM...(Sunday night through Saturday)
Issued at 303 PM MDT Sat Jul 9 2022

A 500mb high pressure system will persist over the four corners.
HiRes guidance has this system weakening Sunday night into Monday
morning as a cold front pushes through our region. This will bring
cooler temperatures Monday afternoon across the region. The urban
corridor and eastern plains will be 10 degrees lower Monday
afternoon compared to Sunday's forecasted highs which will reach the
mid 80s to upper 80s. Mountains and valleys will reach the mid 60s
to lower 70s. HiRes guidance keeps thunderstorm coverage limited
mainly for the areas of South Park and the Palmer Divide. There is
more forecast confidence in isolated slow moving thunderstorms due
to NAMNEST/GFS soundings showing low-level southeasterly flow and
mid- level northwesterly flow. The cold front will provide an
increase in low to mid level moisture thus keeping 30-60 percent
chances of thunderstorms for the southwestern valleys and Palmer
Divide through Monday evening. These storms will likely produce
heavy rainfall and strong wind gusts.

We will quickly warm up again by Tuesday morning into Tuesday
afternoon as 90 degree weather returns for the plains and urban
corridor. Tuesday afternoon through Tuesday evening, there is
considerable uncertainty where precipitation will occur but NAM,
GFS, and ECMWF support a shortwave increasing cloud cover and
thunderstorm chances across the region. There is less coverage on
the NAM/ECMWF compared to the GFS. The GEFS super ensemble favors
higher probabilities of rainfall occurring between 18Z-00Z
Tuesday afternoon. Convective parameters from the NAM/GFS seem
supportive of thunderstorm development as well with surface to 6km
lapse rates near 7-9 K/km, bulk shear near 30kts, and ML CAPE
values increasing near 800 j/kg. Afternoon highs were decreased
due to increasing cloud cover from thunderstorm coverage. Similar
conditions will occur Wednesday afternoon.

The 18Z NBM Forecast Records pinpoints Denver reaching near record-
breaking temperatures once again Thursday afternoon. Wouldn't be
surprised if Denver ties the record high of 100 degrees set in
1878 but the forecast high remains 99 due to uncertainty in wind
directional flow as wind shift westerly to northeasterly flow;
this will depend on the strength of the upper level high and its
placement.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 641 PM MDT Sat Jul 9 2022

Isolated high based showers and storms are producing outflow
boundaries and will likely result in a period of gusty/variable
winds, possibly up to 35 knots depending on the proximity of the
showers. KAPA would be most likely to see the stronger outflow
winds. The gusty, variable winds will last through about 03Z-04Z,
with an expected decrease in convective activity and winds
thereafter. Then, normal south/southwest winds will develop with
VFR conditions through Sunday. Higher coverage of high based
showers and thunderstorms with gusty outflow winds can be expected
on Sunday, with variable gusts of 30-40 knots likely after 21Z.

&&

.HYDROLOGY...
Issued at 303 PM MDT Sat Jul 9 2022

There is near normal or slightly below normal moisture in place
for Sunday so the chance for flash flooding is very low. However,
storms are possible especially over the Cameron Peak and East
Troublesome burn areas so a limited threat of flash flooding will
be added to the burn area flash flood matrix.

Monday, slow moving thunderstorms are possible but should
remain limited in coverage. NBM/HiRes models keep thunderstorms
mainly focused south of I-70 but will keep slight chances of
thunderstorms for mountains/valleys above the I-70 corridor through
Monday evening.These isolated storms will most likely produce heavy
rainfall as PWATs trend near 0.80-1.00 in from HiRes guidance.

Tuesday and Wednesday, thunderstorm chances increase and become more
widespread as multiple rounds of shortwaves will provide enough
moisture to cause a limited threat of flash flooding over the
burn areas. Thursday into the weekend, there is uncertainty in
thunderstorm development due to dry air and lack of agreement in
models therefore, will continue to monitor.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for COZ038>040-042>045-
048>051.

&&

SHORT TERM...Danielson
LONG TERM...AD
AVIATION...Barjenbruch
HYDROLOGY...Danielson/AD
Hazardous weather outlook, Jul 9, 10:48 AM MDT, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1048 AM MDT Sat Jul 9 2022

COZ030>051-101700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1048 AM MDT Sat Jul 9 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Hot temperatures are expected across the forecast area today;
especially over the plains where readings will reach the low 100s
for highs. A Heat Advisory is in effect until 8pm. Isolated to
scattered showers and thunderstorms are expected this afternoon,
mainly over the mountains and foothills south of I-70, the
immediate plains and the Palmer Ridge. There could be a few strong
wind gusts up to 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday, very warm temperatures will persist and another Heat
Advisory may become necessary following the current product. There
may also be elevated fire weather conditions on the northern
plains due to low humidity and breezy winds. Isolated to scattered
afternoon and evening storms will bring gusty winds and light
precipitation, and a very low threat of burn area flash flooding.

Monday and Tuesday, there should be greater coverage and
intensity of showers and a slightly greater threat of burn area
flash flooding. By Thursday, temperatures will likely be well
above normal again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 9, 6:23 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Denver CO
623 PM MDT Sat Jul 9 2022

COZ041-100045-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
623 PM MDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of east central Douglas
and northwestern Elbert Counties through 645 PM MDT...

At 622 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Ponderosa Park, or 26 miles southeast of Denver,
moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elizabeth, Ponderosa Park and The Pinery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3939 10473 3959 10464 3954 10447 3953 10446
      3954 10445 3953 10444 3953 10441 3950 10440
      3950 10436 3946 10437 3932 10452
TIME...MOT...LOC 0022Z 203DEG 8KT 3945 10459

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HIRIS
Special weather statement, Jul 9, 6:46 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Denver CO
646 PM MDT Sat Jul 9 2022

COZ040-041-100130-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
646 PM MDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of northeastern Douglas
and southwestern Arapahoe Counties through 730 PM MDT...

At 645 PM MDT, Doppler radar was tracking a strong thunderstorm over
northeastern Highlands Ranch, or 11 miles south of Denver, moving
east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southwestern Denver, southwestern Aurora, Centennial, Highlands
Ranch, Parker, Littleton, southwestern Englewood, Greenwood Village,
Lone Tree, Castle Pines, Louviers and The Pinery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3947 10504 3956 10506 3956 10505 3958 10506
      3961 10505 3961 10507 3962 10507 3966 10475
      3947 10471 3946 10503
TIME...MOT...LOC 0045Z 258DEG 14KT 3955 10495

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HIRIS
Special weather statement, Jul 9, 7:34 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Denver CO
734 PM MDT Sat Jul 9 2022

COZ040-041-045-046-100215-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
734 PM MDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of northeastern
Douglas, northwestern Elbert, western Arapahoe, northeastern Denver
and central Adams Counties through 815 PM MDT...

At 733 PM MDT, Doppler radar was tracking a strong thunderstorm over
northeastern Aurora, or 16 miles east of Denver, moving north at 10
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northeastern Denver, Aurora, eastern Centennial, northeastern
Commerce City, Parker, Brighton, Denver International Airport, D.I.A
Terminal and Concourses, Bennett, Manila Village, Arapahoe Park,
Strasburg, Buckley AFB, Watkins and Barr Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3950 10429 3950 10482 3995 10483 3996 10429
TIME...MOT...LOC 0133Z 181DEG 10KT 3976 10464

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

HIRIS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:23 PM MDTSpecial Weather StatementBOUArapahoe22 min
Jul 9, 6:46 PM MDTSpecial Weather StatementBOUDenver44 min
Jul 9, 7:34 PM MDTSpecial Weather StatementBOUAdams, Arapahoe41 min
Jul 9, 8:18 PM MDTSpecial Weather StatementBOUArapahoe27 min
Jul 10, 4:46 AM MDTHeat AdvisoryBOUPhillips, Sedgwick15 hr
Jul 10, 1:24 PM MDTSpecial Weather StatementBOUElbert51 min
Jul 10, 2:07 PM MDTSpecial Weather StatementBOUWeld38 min
Jul 10, 2:35 PM MDTSpecial Weather StatementBOUElbert40 min
Jul 10, 2:41 PM MDTSpecial Weather StatementBOUWeld49 min
Jul 10, 2:47 PM MDTSevere Thunderstorm WarningBOUWeld43 min
Jul 10, 3:15 PM MDTSevere Thunderstorm WarningBOULogan, Weld45 min
Jul 10, 3:58 PM MDTSevere Thunderstorm WarningBOULogan47 min
Jul 10, 4:17 PM MDTSpecial Weather StatementBOUMorgan43 min
Jul 10, 4:30 PM MDTSevere Thunderstorm WarningBOULogan, Weld26 min
Jul 10, 4:43 PM MDTSevere Thunderstorm WarningBOULogan24 min
Jul 10, 5:18 PM MDTSpecial Weather StatementBOUPhillips42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.